Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Coproducts and some universal ring constructions


Author: George M. Bergman
Journal: Trans. Amer. Math. Soc. 200 (1974), 33-88
MSC: Primary 16A64
MathSciNet review: 0357503
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ R$ be an algebra over a field $ k$, and $ P,Q$ be two nonzero finitely generated projective $ R$-modules. By adjoining further generators and relations to $ R$, one can obtain an extension $ S$ of $ R$ having a universal isomorphism of modules, $ i:P{ \otimes _R}S \cong Q{ \otimes _R}S$.

We here study this and several similar constuctions, including (given a single finitely generated projective $ R$-module $ P$) the extension $ S$ of $ R$ having a universal idempotent module-endomorphism $ e:P \otimes S \to P \otimes S$, and (given a positive integer $ n$) the $ k$-algebra $ S$ with a universal $ k$-algebra homomorphism of $ R$ into its $ n \times n$ matrix ring, $ f:R \to {\mathfrak{m}_n}(S)$.

A trick involving matrix rings allows us to reduce the study of each of these constructions to that of a coproduct of rings over a semisimple ring $ {R_0}$ ( $ ( = k \times k \times k,k \times k$, and $ k$ respectively in the above cases), and hence to apply the theory of such coproducts. As in that theory, we find that the homological properties of the construction are extremely good: The global dimension of $ S$ is the same as that of $ R$ unless this is 0, in which case it can increase to 1, and the semigroup of isomorphism classes of finitely generated projective modules is changed only in the obvious fashion; e.g., in the first case mentioned, by the adjunction of the relation $ [P] = [Q]$.

These results allow one to construct a large number of unusual examples.

We discuss the problem of obtaining similar results for some related constructions: the adjunction to $ R$ of a universal inverse to a given homomorphism of finitely generated projective modules, $ f:P \to Q$, and the formation of the factor-ring $ R/{T_P}$ by the trace ideal of a given finitely generated projective $ R$-module $ P$ (in other words, setting $ P = 0$).

The idea for a category-theoretic generalization of the ideas of the paper is also sketched.


References [Enhancements On Off] (What's this?)

  • [1] S. A. Amitsur, Embeddings in matrix rings, Pacific J. Math. 36 (1971), 21-29. MR 43 #2017. MR 0276270 (43:2017)
  • [2] Hyman Bass, Algebraic $ K$-theory, Benjamin, New York, 1968. MR 40 #2736. MR 0249491 (40:2736)
  • [3] George M. Bergman, Hereditary commutative rings and centres of hereditary rings, Proc. London Math. Soc. (3) 23 (1971), 214-236. MR 46 #9022. MR 0309918 (46:9022)
  • [4] -, Infinite multiplication of ideals in $ {\aleph _0}$-hereditary rings, J. Algebra 34 (1973), 56-70. MR 46 #9085.
  • [5] -, Rational relations and rational identities in division rings I, J. Algebra (to appear). (Note: [9] is a prerequisite to [5].) MR 0432697 (55:5683a)
  • [6] -, Some examples in p.i. ring theory, Israel J. Math. (to appear).
  • [7] -, Modules over coproducts of rings, Trans. Amer. Math. Soc. 200 (1974), 1-32. MR 0357502 (50:9970)
  • [8] -, The diamond lemma for ring theory (to appear).
  • [9] George M. Bergman and Lance W. Small, P.i degrees and prime ideals (to appear). MR 0360682 (50:13129)
  • [10] A. I. Bowtell, On a question of Mal'cev, J. Algebra 7 (1967), 126-139. MR 37 #6310. MR 0230750 (37:6310)
  • [11] W. Edwin Clark and George M. Bergman, The automorphism class group of the category of rings, J. Algebra 24 (1973), 80-99. MR 0311648 (47:210)
  • [12] P. M. Cohn, Universal algebra, Harper and Row, New York, 1965. MR 31 #224. MR 0175948 (31:224)
  • [13] -, Some remarks on the invariant basis property, Topology 5 (1966), 215-228. MR 33 #5676. MR 0197511 (33:5676)
  • [14] -, The embedding of firs in skew fields, Proc. London Math. Soc. (3) 23 (1971), 193-213. MR 45 #6866. MR 0297814 (45:6866)
  • [15] -, Dependence in rings. II. The dependence number, Trans. Amer. Math. Soc. 135 (1969), 267-279. MR 43 #4848. MR 0279122 (43:4848)
  • [16] -, Free rings and their relations, Academic Press, New York, 1971. MR 0371938 (51:8155)
  • [17] -, Rings of fractions, Lecture Notes, University of Alberta, Edmonton, Alberta, Canada, 1972.
  • [18] -, Localization in semifirs (to appear).
  • [19] S. Eilenberg, T. Nakayama and H. Nagao, On the dimension of modules and algebras. IV. Dimension of residue rings of hereditary rings, Nagoya Math. J. 10 (1956), 87-95. MR 18, 9. MR 0078981 (18:9e)
  • [20] K. L. Fields, On the global dimension of residue rings, Pacific J. Math. 32 (1970), 345-349. MR 42 #6049. MR 0271166 (42:6049)
  • [21] Peter Freyd, Algebra valued functors in general and tensor products in particular, Colloq. Math. 14 (1966), 89-106. MR 33 #4116. MR 0195920 (33:4116)
  • [22] J. R. Isbell, Epimorphisms and dominions. IV, J. London Math. Soc. (2) 1 (1969), 265-273. MR 0257120 (41:1774)
  • [23] A. A. Klein, Rings nonembeddable in fields with multiplicative semigroups embeddable in groups, J. Algebra 7 (1967), 100-125. MR 37 #6309. MR 0230749 (37:6309)
  • [24] A. A. Klein, A remark concerning embeddability of rings in fields, J. Algebra 21 (1972), 271-274. MR 45 #8670. MR 0299622 (45:8670)
  • [25] W. G. Leavitt, Modules without invariant basis number, Proc. Amer. Math. Soc. 8 (1957), 322-328. MR 18, 789. MR 0083986 (18:789a)
  • [26] Saunders Mac Lane, Categories for the working mathematician, Graduate Texts in Math., no. 5, Springer-Verlag, New York, 1971. MR 1712872 (2001j:18001)
  • [27] A. I. Mal'cev, Über die Einbettung von assoziativen Systemen in Gruppen. I, Mat. Sb. 6 (48) (1939), 331-336. (Russian) MR 2, 7. MR 0002152 (2:7d)
  • [28] B. Mitchell, Rings with several objects, Advances in Math. 8 (1972), 1-161. MR 0294454 (45:3524)
  • [29] L. Silver, Noncommutative localizations and applications, J. Algebra 7 (1967), 44-76. MR 36 #205. MR 0217114 (36:205)
  • [30] L. A. Skornjakov, On Cohn rings, Algebra i Logika Sem. 4 (1965), no. 3, 5-30. (Russian) MR 33 #1326. MR 0193105 (33:1326)
  • [31] Lance W. Small, Hereditary rings, Proc. Nat. Acad. Sci. U.S.A. 55 (1966), 25-27. MR 32 #4178. MR 0186720 (32:4178)
  • [32] George M. Bergman, Epimorphisms of Lie algebras (to appear). MR 0389998 (52:10826)
  • [33] F. Waldhausen, ``Whitehead groups of generalized free products,'' in Algebraic $ K$-theory. II: "Classical'' algebraic $ K$-theory and connections with arithmetic, H. Bass (editor), Lecture Notes in Math., no. 342, Springer-Verlag, Berlin, 1973, pp. 155-182. MR 0370576 (51:6803)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 16A64

Retrieve articles in all journals with MSC: 16A64


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0357503-7
Keywords: Universal module homomorphism (isomorphism), finitely generated projective module, matrix ring, coproduct of rings, representable functor, semigroup of $ R$-modules (resp. projective $ R$-modules) under ``$ \oplus $", global dimension, $ n$-fir, localization, trace ideal of a projective module, $ k$-linear category
Article copyright: © Copyright 1974 American Mathematical Society